Anyone experiencing depressive symptoms on Topimax / Topiramate???

Hi I have just started Topiramate for Migraine prevention. I was very keen to try it but having read the side effects I am a little concerned.... I suffer from Bipolar 2 and have had very bad periodic depression. I have been well for several years on an SSRI but understandably Im a little apprehensive as depressive symptoms are listed as a 1 in 10 statistic. I would be very grateful for some honest feedback.

4 Replies

oldestnewest
  • Hi, i have had migraine for most of my life and tried many treatments. I have to say the effect of Topiramate was horrendous for me. I felt absolutely dreadful, although I know others have not had any problems. I became very depressed and I don't suffer from depression, I lost a lot of weight, could not stand the taste of food or beverages.I felt like I had permanent flu taste and very anxious. I took it for three months to really give it a try because migraines were so dreadful but in the end preferred the migraine to the side effects of the drug! Seriously I am sure for some people it is great and you may not have any of the side effects but like everything to do with migraine we are all different. I have not had any problems with other migraine treatments but find that with use, over time, they tend to stop working and then I try something else. I think topiramate is actually sometimes used to treat bi-polar so again this really depends on the individual as I have not suffered with depression before it came as a very unwanted side effect. As you are aware of the possible effects at least you can be vigilant. Sorry to be so negative but from my perspective it did not actually work to prevent my migraines either. So from all angles I did not find it of benefit.

    All the best!

  • I was prescribed this by my GP and was ticking along quite nicely until the 'specialist nurse' at the clinic at the hospital decided to ramp up the dose to such a level, (with no follow up supervision - lucklily I have a really good GP) that I felt like I was dying with terrible flu like symptoms (without the snotty stuff lol)!

    Keep an eye on how you are feeling as you start on a low dose and then increase it until you find a doseage that works for you. It is a fine line between one that works and overdosing - the overdose makes you feel worse that before and you have to pull back on the dose again.

    It IS worth persevering with though as it has transformed my life - I just wish I had HAD one of the side effects - I haven't lost any weight! lol

  • I also had bad side effects with Topamax - depression, loss of taste, nausea, loss of appetite and therefore loss of weight and terrible tingling in my thumbs and big toes. What made matters worse was that it had absolutely no effect on my migraines! I gave it up after three months.

  • Thank you for your feed back. Off to a bad start woke up this morning rolled over and fell out of bed lol! Have been unable all morning to satisfy my thirst, feel slightly off my head but in a pleasant way. Will see how it goes. Will post feedback.

You may also like...